Wildfire, Northern Rosebud
- When
- July 1, 12:00 AM MST to July 10, 11:59 PM MST
- Where
- Northern Rosebud forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Dry conditions and high temperatures resulted in the wildfire season beginning earlier than normal. June and July brought above normal temperatures and below normal precipitation.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Dry conditions and high temperatures resulted in the wildfire season beginning earlier than normal. June and July brought above normal temperatures and below normal precipitation. High temperatures during these months ranged from the upper 80s to lower 100s.
The Ash Creek Fire ignited on June 25th. It was caused by lightning and the origin was 10 miles east of Lame Deer. It burned in timber, juniper, pine, sage and grass. The fire burned 249,562 acres, 11 homes, and numerous outbuildings. In addition, the wildfire destroyed a state highway communications tower and knocked out transmissions. The fire complex had devastating effects on livestock and grazing lands.
Four additional fires broke out within close proximity to and shortly after the Ash Creek Fire. These fires were the Taylor Creek, Horse Creek, Powerline and Coal Seam Fires. All five fires were combined into one large incident and renamed the Southeastern Montana Complex. Of the five fires in this complex, the Ash Creek Fire was the first to ignite. The complex was contained on July 10th.
The following acreage was consumed by each fire:|Ash Creek-249,562|Taylor Creek-62,134|Horse Creek-7,575|Powerline-5,265|Coal Seam-527|Total Complex acres-325,063
The cost of fighting this complex was $7.5 million.
For additional information, please see the Incident Information website at|www.inciweb.org.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 30, 7:43 PM MST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
843 PM MDT SAT JUN 30 2012
.SHORT TERM...VALID FOR SUN AND MON...
FORECAST IN GOOD SHAPE TONIGHT AND ONLY SOME MINOR ADJUSTMENTS
MADE. UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
AREA TONIGHT. SUBSIDENCE UNDER THE RIDGE WILL KEEP THE AREA DRY
ALONG WITH A MOSTLY CLEAR SKY. HAVE LOWERED CLOUD COVER AND
REMOVED ISOLATED POPS OVER THE MOUNTAINS. CURRENT TEMPERATURE AND
WIND FORECAST ON TRACK AND NO CHANGES MADE. ALSO MADE NO CHANGES
TO RED FLAY WARNING IN EFFECT FOR THE ENTIRE AREA TOMORROW.
RICHMOND
PREVIOUS DISCUSSION...
MAIN FORECAST CHALLENGE WILL BE CRITICAL FIRE WEATHER DAY ON
SUNDAY. AN UNSEASONABLY HOT DAY IS IN STORE WITH HIGHS IN THE MID
90S TO AROUND 10 DEGREES EXPECTED. HUMIDITIES WILL FALL TO A RANGE
OF 10 TO 15 PERCENT AS SOUTH WINDS MIX OUT. SOUNDINGS SHOW THE
ABILITY TO MIX TO AROUND 500MB WHICH HAS SOUTHWEST WINDS AT 35KTS.
THE EAST WILL HAVE LOW LEVEL SOUTHEAST WINDS PICKING UP AS CENTRAL
AND WESTERN ZONES TAP INTO MID LEVEL WINDS. SO...SHOULD BE BREEZY
DRY AND HOT...NOT A GOOD FIRE WEATHER COMBINATION. ALSO...A COLD
FRONT WILL PUSH ACROSS THE AREA LATE SUNDAY AFTERNOON AND EVENING.
THIS FRONT WILL CAUSE A DRAMATIC WIND SHIFT TO THE NORTHWEST.
THICKNESS PACKING LOOKS FAIRLY IMPRESSIVE BEHIND THE FRONT...SO DO
EXPECT GUSTY WINDS TO PERSIST FOR SEVERAL HOURS AFTER FRONTAL
PASSAGE. SOME CONVECTION TO THE NORTH COULD HELP ACCELERATE THE
FRONT BOTH IN TIMING AND WIND SPEED. SCATTERED THUNDERSTORMS WILL
DEVELOP ALONG AND BEHIND THE FRONT. INVERTED V SOUNDINGS SUPPORT
HIGH THUNDERSTORM BASES AND THUS STRONG OUTFLOW WIND GUSTS.
ELEVATED CAPE IS STRONG ENOUGH FOR POSSIBLE SEVERE THUNDERSTORMS
OVER THE NORTHERN HALF OF THE AREA. THE MAIN THREAT WILL BE WIND.
GUSTY NORTHWEST WINDS WILL PERSIST OVER THE EAST SUNDAY NIGHT
INTO MONDAY MORNING. MONDAY SHOULD COOLER...BUT AGAIN...STILL
TALKING ABOVE SEASONAL TEMPERATURES. WEAK SHORTWAVE ENERGY AND
UPSLOPE FLOW COULD CAUSE ISOLATED SHOWERS AND THUNDERSTORMS TO
FORM OVER THE WEST MONDAY AFTERNOON AND EVENING...SO RAISED POPS
FOR THESE LOCATIONS. OTHERWISE...SHOULD BE A QUIETER DAY COMPARED
TO SUNDAY. TWH
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
SOUTHWESTERLY FLOW ALOFT WILL PREVAIL THROUGHOUT THE EXTENDED
PERIOD. A GLANCING UPPER-LEVEL TROUGH WILL PUSH A COLD FRONT
THROUGH THE CWA LATE TUESDAY THROUGH EARLY WEDNESDAY. INCREASED
WIND FORECASTS DURING THIS TIME. CONTINUED TO BROAD-BRUSH LOW POPS
BEGINNING THURSDAY NIGHT. FORCING/MOISTURE IMPROVE DURING THIS
TIME...LEADING TO AN INCREASE IN THUNDERSTORM COVERAGE. BLENDED
TEMPERATURE FORECASTS WITH ALLBLEND GUIDANCE. BRS
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER THE AREA THROUGH SUN MORNING. AREAS
OF SMOKE WILL AFFECT AREAS FROM AROUND HARDIN TO ASHLAND TONIGHT.
EXPECT ISOLATED TO SCATTERED THUNDERSTORMS OVER THE REGION SUN
AFTERNOON AS A COLD FRONT PUSHES E INTO THE AREA. LOCALIZED MVFR
TO IFR CONDITIONS WILL BE POSSIBLE WITH A FEW STORMS. STRONG WIND
GUSTS AND HAIL WILL ALSO BE POSSIBLE WITH THUNDERSTORMS E OF KBIL.
LOCALIZED MOUNTAIN OBSCURATION WILL OCCUR SUNDAY AFTERNOON AS
WELL. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 063/098 060/089 061/097 064/094 064/091 063/088 063/087
03/T 31/B 11/U 11/U 11/U 22/T 22/T
LVM 052/095 048/088 050/091 054/091 054/089 054/086 053/085
03/T 42/T 21/U 11/U 11/U 22/T 22/T
HDN 062/102 060/091 058/099 062/097 062/094 062/090 062/089
02/T 21/B 10/B 11/U 11/B 22/T 22/T
MLS 067/103 066/093 064/101 066/099 068/096 066/091 065/090
02/T 31/B 11/G 11/U 12/T 22/T 22/T
4BQ 064/104 063/092 060/099 064/098 067/094 066/089 065/087
02/T 31/B 11/B 11/U 12/T 32/T 22/T
BHK 065/100 064/091 061/095 064/097 067/092 065/087 063/085
03/T 31/B 12/T 11/U 13/T 33/T 22/T
SHR 059/100 056/090 055/096 058/095 060/092 059/086 058/085
02/T 21/B 11/B 11/U 11/B 23/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM NOON SUNDAY TO MIDNIGHT MDT
SUNDAY NIGHT FOR ZONES 123>129.
RED FLAG WARNING IN EFFECT FROM NOON SUNDAY TO 6 AM MDT
MONDAY FOR ZONES 130>133.
WY...RED FLAG WARNING IN EFFECT FROM NOON SUNDAY TO MIDNIGHT MDT
SUNDAY NIGHT FOR ZONES 274-284.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 253 PM MDT SAT JUN 30 2012 MTZ028>042-056>058-063>068-WYZ098-099-012100- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 253 PM MDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CRITICAL FIRE WEATHER CONDITIONS ARE IN STORE FOR SUNDAY AFTERNOON AND SUNDAY NIGHT. TEMPERATURES IN THE MID 90S TO AROUND 102 CAN BE EXPECTED...WITH RELATIVE HUMIDITIES FALLING TO A RANGE OF 10 TO 15 PERCENT. AS A COLD FRONT APPROACHES...SOUTH TO SOUTHWEST WINDS WILL INCREASE. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT. THUNDERSTORM CHANCES WILL INCREASE SUNDAY AFTERNOON AND EVENING AS THE FRONT MOVES THROUGH. THUNDERSTORMS WILL HAVE STRONG AND ERRATIC WIND GUSTS. ANOTHER COLD FRONTAL PASSAGE IS EXPECTED TUESDAY AND TUESDAY NIGHT. THIS FRONT COULD POSE A FIRE WEATHER THREAT AS WELL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
3 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391520, 391523, 391527.